Alert archive / Nebraska / Tornado Warnings in 2019
Tornado Warning 2, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 5, 2019, 5:40 PM CDT for Lancaster County, Nebraska. It was in force for 35 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 5:40 PM CDT (22:40 UTC)
- Expired
- May 5, 2019, 6:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
County Lancaster County, NE
The radar
The Omaha radar (KOAX), 66 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:40 PM CDT | TSTM WND GST 63 | 4 Wnw Lincoln, NE | |
| May 5, 5:46 PM CDT | TSTM WND GST 87 | 4 Wnw Lincoln, NE | |
| May 5, 5:50 PM CDT | TSTM WND DMG | 3 Ssw Lincoln, NE | PORTABLE BUILDING BLOWN ONTO THE ROAD. |
| May 5, 5:50 PM CDT | TSTM WND DMG | 5 W Lincoln, NE | PART OF THE ROOF PEELED OFF ON HARLEY DAVIDSON STORE. |
| May 5, 5:51 PM CDT | HAIL 1 | 4 Se Lincoln, NE | ALSO SMALL TWIGS BROKEN. LAWN FURNITURE TIPPED OVER. DELAYED REPORT FROM MPING. |
| May 5, 5:52 PM CDT | TSTM WND DMG | 4 Wsw Lincoln, NE | DAMAGE TO A RESTAURANT. PEOPLE TRAPPED INSIDE. |
| May 5, 5:54 PM CDT | HAIL 1 | 4 Nw Roca, NE | DELAYED REPORT FROM MPING. |
| May 5, 5:56 PM CDT | TSTM WND DMG | 3 Ssw Lincoln, NE | POSSIBLE ROOF BLOWN OFF HOME. |
| May 5, 5:57 PM CDT | HAIL 1 | 3 N Lincoln, NE | DELAYED REPORT FROM MPING. |
| May 5, 6:00 PM CDT | TSTM WND DMG | 4 Wnw Lincoln, NE | DAMAGE TO AIRCRAFT AND AIRPORT PROPERTY. |
| May 5, 6:00 PM CDT | TSTM WND DMG | 5 S Lincoln, NE | LARGE TREE BRANCHES DOWN IN SOUTH LINCOLN, JUST NORTH OF SOUTHPOINTE. |
| May 5, 6:00 PM CDT | TSTM WND DMG | 5 Sse Lincoln, NE | TREES BLOWN DOWN. |
| May 5, 6:04 PM CDT | HAIL 1 | 5 E Lincoln, NE | DELAYED REPORT FROM MPING. |
| May 5, 6:11 PM CDT | TSTM WND DMG | 4 Ssw Lincoln, NE | 1 INCH TREE LIMBS BLOWN DOWN. SHINGLES BLOWN OFF ROOF. DELAYED REPORT FROM MPING. |
| May 5, 6:25 PM CDT | TSTM WND DMG | 4 Sw Lincoln, NE | REPORTED AS TORNADO TOUCHDOWN IN THE PARKING LOT OF THE GENTLE SHEPARD BAPTIST CHURCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.7 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
302
WFUS53 KOAX 052240
TOROAX
NEC109-052315-
/O.NEW.KOAX.TO.W.0002.190505T2240Z-190505T2315Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
540 PM CDT Sun May 5 2019
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Central Lancaster County in southeastern Nebraska...
* Until 615 PM CDT.
* At 539 PM CDT, a severe thunderstorm capable of producing a tornado
was located over northwestern Lincoln, moving southeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Lincoln around 545 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Denton, Raymond, Conestoga State Recreation Area and Pawnee State
Recreation Area.
This includes Interstate 80 in Nebraska between mile markers 390 and
403.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4085 9692 4087 9691 4096 9678 4079 9649
4065 9679
TIME...MOT...LOC 2239Z 315DEG 23KT 4084 9676
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
MEAD1 follow-up statement
677
WWUS53 KOAX 052246
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
546 PM CDT Sun May 5 2019
NEC109-052315-
/O.CON.KOAX.TO.W.0002.000000T0000Z-190505T2315Z/
Lancaster NE-
546 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR CENTRAL
LANCASTER COUNTY...
At 545 PM CDT, a severe thunderstorm capable of producing a tornado
was located over northwestern Lincoln, moving southeast at 25 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This includes Interstate 80 in Nebraska between mile markers 390 and
403.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4085 9692 4087 9691 4096 9678 4079 9649
4065 9679
TIME...MOT...LOC 2245Z 314DEG 22KT 4082 9673
TORNADO...RADAR INDICATED
HAIL...1.75IN
$$
MEADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 5, 12:49 PM CDT, 4 hours 51 minutes earlier.
Area forecast discussion, May 5, 12:49 PM CDT, 4 hours 51 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1249 PM CDT Sun May 5 2019 .SHORT TERM...(Today through Tuesday) Issued at 300 AM CDT Sun May 5 2019 At 3 AM, an upper level trough was pushing through the Northern Plains and a cold front was moving south near the NE/SD border. Isolated showers and storms were evident on radar over NE/IA/SD, with increasing activity near the cold front. Light southerly winds were ongoing over most of eastern Nebraska and western Iowa. The main forecast concern this morning is the potential for strong/severe thunderstorms today. While a few weaker storms are possible before noon, the real show looks like it will be this afternoon/evening as a shortwave drifting through the Northern Plains and cold front interact with deeper moisture over central and southern NE/IA. Short range guidance is in good agreement with the frontal placement and timing, oriented the boundary along or just north of the Interstate 80 corridor by early afternoon. Stronger storm initiation looks mostly likely along/ahead of the front between noon and 3 PM, as the mostly uncapped airmass reaches convective temperatures. Thunderstorm activity should then increase in coverage and progress southward through the evening as the frontal boundary sags southward toward the KS/NE border. Atmospheric profiles ahead of the front, with 2,000 to 3,000 J/kg of SBCAPE, steep mid level lapse rates near 8.5 C/km, and around 30 kt of 0 to 6 km shear, certainly suggest a large hail risk. Damaging winds are also possible with storm motions and front orientation indicating a potential bowing segments. While the tornado risk isn't zero, hodograph profiles suggest it is a lesser concern compared to damaging wind/hail. Areas along and south of Interstate 80 look to have the greatest potential for strong/severe thunderstorm activity, and anyone with activities in the area should pay close attention to the weather during the afternoon and evening hours. Generally drier weather tonight behind the front, should give way to more widespread shower and thunderstorm activity Monday as a weak shortwave moves out of Wyoming. Sounding profiles and our location in the cool sector suggest mainly elevated convection. The probability of strong storms Monday is low. Rain amounts through Monday evening look sporadic, and should range from a trace to 1.50 inches. Rain, a few thunderstorms and dreary weather will remain the name of the game as we shift into the middle of the week. The main weather features will be a deep trough over the Rockies and the moisture streaming north ahead of it (PW values near 1.5 inches). Soaking rains are probable Tuesday night into Wednesday as the trough ejects into the Central Plains. Rain totals Tuesday and Wednesday could range between 1.00 and 3.00 inches. Limited rises in area rivers are possible. With all the rain and clouds around, temperatures will remain cool, with highs running 5 to 10 degrees below seasonal averages (mid 50s and 60s). .LONG TERM...(Tuesday night through Saturday) Issued at 300 AM CDT Sun May 5 2019 Setting aside a shortwave that could bring a couple showers/ thunderstorms Saturday, it looks like we will dry out Thursday into next weekend. The coolest weather is expected Thursday with northerly surface flow (CAA) possibly keeping afternoon highs in the 50s. Temperatures should warm back into the 60s or 70s over the weekend. At this time no hazardous weather is expected Thursday through Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1238 PM CDT Sun May 5 2019 Radar mosaic this afternoon showing area of SHRA/ISOLD TSRA pushing EWD across NE along a surface boundary extending from central NE to N-CNTRL IA. As the surface boundary forges SWD over the next couple hours, expect line of TSRA to develop and push through KOMA/KLNK during the late afternoon/evening hours. A few storms may turn severe affecting both TAF sites. Expect convective activity to subside though toward mid night. MVFR cigs then expected to roll into KOFK/KOMA/KLNK around 12z Monday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Albright LONG TERM...Albright AVIATION...DEE
Hazardous weather outlook, May 5, 5:07 PM CDT, 33 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 507 PM CDT Sun May 5 2019 IAZ043-NEZ011-012-015>018-030>034-042>044-061215- Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge- 507 PM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Monday There is a chance of thunderstorms across northeast Nebraska and northwest Iowa tonight and Monday, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Several periods of showers and thunderstorms are expected across the region through the middle of next week. Locally heavy rain will be possible Tuesday night through Wednesday night. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected at this time. IAZ080-091-NEZ091>093-061215- Montgomery-Page-Nemaha-Pawnee-Richardson- 507 PM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Monday Minor flooding will continue on the Missouri River. There will also be a chance of thunderstorms tonight. Some of the storms could have small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Several periods of showers and thunderstorms are expected across the region through the middle of next week. Locally heavy rain will be possible Tuesday night through Wednesday night. \ .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected at this time. IAZ055-056-069-079-090-NEZ045-050>053-065>068-078-088>090-061215- Harrison-Shelby-Pottawattamie-Mills-Fremont-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson- 507 PM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday A severe thunderstorm watch remains in effect until 10 pm. Storms could contain hail up to golf ball size, along with damaging winds, especially in southeast Nebraska. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Several periods of showers and thunderstorms are expected across the region through the middle of next week. Locally heavy rain will be possible Tuesday night through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotters will be needed, especially in southeast Nebraska where ongoing severe storms are occurring. Please report severe weather to your local law enforcement agency or to the National Weather Service. DeWald
In the hours before
Local storm report, May 5, 4:26 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
426 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 3 N VALPARAISO 41.12N 96.83W
05/05/2019 E1.25 INCH SAUNDERS NE STORM CHASER
&&
DEWALDLocal storm report, May 5, 4:34 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
434 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL CERESCO 41.06N 96.64W
05/05/2019 E1.25 INCH SAUNDERS NE TRAINED SPOTTER
&&Local storm report, May 5, 4:52 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
452 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL WAHOO 41.22N 96.62W
05/05/2019 E1.50 INCH SAUNDERS NE PUBLIC
&&
DEWALDLocal storm report, May 5, 4:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
457 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 NE GARLAND 41.00N 96.92W
05/05/2019 E1.75 INCH SEWARD NE PUBLIC
&&Local storm report, May 5, 5:29 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
529 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 6 NE GARLAND 41.00N 96.91W
05/05/2019 E1.75 INCH LANCASTER NE PUBLIC
&&Local storm report, May 5, 5:30 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
530 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM FUNNEL CLOUD 2 E DENTON 40.74N 96.80W
05/05/2019 LANCASTER NE TRAINED SPOTTER
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:05 PM CDT | Special Weather Statement | OAX | Cuming | 25 min |
| May 4, 7:34 PM CDT | Special Weather Statement | OAX | Cuming | 26 min |
| May 4, 7:59 PM CDT | Special Weather Statement | OAX | Burt | 31 min |
| May 4, 8:31 PM CDT | Special Weather Statement | OAX | Washington | 29 min |
| May 4, 8:59 PM CDT | Special Weather Statement | OAX | Washington | 31 min |
| May 5, 3:10 PM CDT | Special Weather Statement | OAX | Butler, Saunders | 50 min |
| May 5, 3:14 PM CDT | Special Weather Statement | OAX | Butler | 46 min |
| May 5, 3:17 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 28 min |
| May 5, 3:24 PM CDT | Special Weather Statement | OAX | Saunders | 36 min |
| May 5, 3:37 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders | 38 min |
| May 5, 3:44 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 31 min |
| May 5, 3:47 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 28 min |
| May 5, 4:05 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 25 min |
| May 5, 4:26 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 34 min |
| May 5, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 33 min |
| May 5, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 27 min |
| May 5, 5:22 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 23 min |
| May 5, 5:57 PM CDT | Tornado Warning | OAX | Cass, Lancaster, Otoe | 33 min |
| May 5, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 34 min |
| May 5, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Lancaster, Otoe | 37 min |
| May 5, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 32 min |
| May 5, 6:50 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Nemaha, Otoe, Richardson | 25 min |
| May 5, 6:54 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 36 min |
Nearby
Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.